Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 51, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2011, 7:04 PM CDT for Stafford County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 7:04 PM CDT (00:04 UTC)
- Expired
- May 24, 2011, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Stafford County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:08 PM CDT | HAIL 1 | 6 Ese St. John, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:27 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -482 m²/s²
- 0-3 km storm-relative helicity
- -388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973
WUUS53 KDDC 250004
SVRDDC
KSC185-250030-
/O.NEW.KDDC.SV.W.0051.110525T0004Z-110525T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HUDSON...AND MOVING NORTHEAST AT 65 MPH.
* LOCATIONS IMPACTED INCLUDE...
HUDSON...
MAINLY RURAL AREAS OF EASTERN STAFFORD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3783 9849 3784 9871 3801 9881 3827 9860
3827 9847 3826 9847 3787 9846
TIME...MOT...LOC 0004Z 213DEG 54KT 3805 9864
WIND...HAIL 60MPH 1.75IN
$$
GERARD1 follow-up statement
791
WWUS53 KDDC 250027
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT TUE MAY 24 2011
KSC185-250036-
/O.EXP.KDDC.SV.W.0051.000000T0000Z-110525T0030Z/
STAFFORD KS-
727 PM CDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STAFFORD COUNTY WILL
EXPIRE AT 730 PM CDT/630 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 3783 9849 3784 9871 3801 9881 3827 9860
3827 9847 3826 9847 3787 9846
TIME...MOT...LOC 0026Z 213DEG 54KT 3833 9841
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:48 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 24, 1:48 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 148 PM CDT TUE MAY 24 2011 .DISCUSSION... DAYS 1-2... MOST OF THE ATTENTION WAS PAID TO THE FIRST 12 HOURS OF THE FORECAST AS A SIGNIFICANT SEVERE EVENT IS ABOUT TO UNFOLD ACROSS THE CWFA. LATEST REFLECTIVITY KDDC SCANS SHOW THAT A ROTATING SUPERCELL HAS ALREADY FORMED ACROSS MORTON AND STEVENS COUNTY. EXPECT AERIAL COVERAGE OF SUPERCELLS TO INCREASE THROUGH THE NEXT SEVERAL HOURS AS A STRONG AND POTENT SHORTWAVE THAT IS LOCATED OVER EASTERN COLORADO EJECTS ACROSS KANSAS. LATEST HRRR, NAM, RUC, AND THE 4 KM WRF ALL AGREE ON CONVECTION INCREASING ACROSS THE CWFA THIS AFTERNOON. LATEST LAPS ANALYSIS SHOWS 1000-2000 J/KG OF CAPE FORMING ACROSS THE REGION. THERE IS ALSO PLENTY OF SHEAR PRESENT. SATELLITE SHOWS CLEARING OF THE LOW LEVEL STRATUS THAT STUCK AROUND THIS MORNING. OUR EASTERN CWFA ACROSS SOUTH CENTRAL KANSAS IS EXPECTED TO HAVE THE MOST SIGNIFICANT TORNADO THREAT AS THIS REGION IS NEAR THE TRIPLE POINT, HIGHER DEWPOINTS, AND BACKING SURFACE WINDS. BASED OFF AFOREMENTIONED RADAR TRENDS, THERE IS STILL A THREAT FURTHER WEST FOR HAIL AND MORE ISOLATED WEAKER TORNADOES. THE 18Z KDDC RAOB SHOWS A STOUT EML IS STILL PRESENT, HOWEVER, THIS SHOULD QUICKLY ERODE THIS AFTERNOON. STEEP LAPS RATES ABOVE THE EML WILL CONTRIBUTE TO SIGNIFICANT CAPE FORMATION. SHORT TERM GRID MODIFICATIONS WERE MADE TO ADJUST TO RECENT TRENDS. AFTER THE CELLS MOVE OUT LATE THIS EVENING, WRAP AROUND PRECIPITATION WILL SPREAD ACROSS THE REGION. DID INCREASE POPS TO THE NW DURING THE OVERNIGHT PERIOD AS 12Z DATA IS A BIT MORE LIBERAL WITH QPF. 12Z GUIDANCE STILL SUPPORTS 30-35 KNOT SURFACE WINDS IN THE WAKE OF THE CYCLONE, HOWEVER, WILL NOT ISSUE AN ADVISORY NOW IN ORDER TO AVOID CONFUSION OF TWO PRODUCTS OUT SIMULTANEOUSLY. IT LOOKS LIKELY THAT A HIGH END WIND ADVISORY WILL COME INTO FRUITION TOMORROW. WRAP AROUND PRECIPITATION WILL CLEAR THE REGION BETWEEN 18Z AND 00Z TOMORROW. ONLY MINOR MODIFICATIONS WEDNESDAY AND THURSDAY TO TEMPERATURE AND OTHER GRIDS. -SUGDEN DAYS 3-7... THE PRESSING CURRENT WARNING SITUATION WILL LIMIT THE DEPTH AND DETAIL OF THIS DISCUSSION. NOT MUCH WAS CHANGED IN THE EXISTING GRIDS, AS THEY LOOK IN LINE THE THE ECMWF MODEL GUIDANCE, AND TO A LESSER EXTENT WITH THE GFS MODEL. THERE IS STILL A STRONG WAVE CUTTING ACROSS THE NORTHERN PLAINS AS IT WEAKENS FRIDAY, SO THE 20 POPS FRIDAY AFTERNOON AND EVENING SEEM APPROPRIATE ACROSS OUR NORTHERN 2 COUNTIES. ALSO FOR MONDAY (MEMORIAL DAY) NOW, THERE COULD BE A DRY LINE SITUATION (SIMILAR TO TODAY) SET UP, WITH A SURFACE LOW OVER SOUTHEAST COLORADO MOVING INTO WESTERN KANSAS. BOTH THE GFS AND ECMWF MODEL SHOW NARROW BANDS OF PRECIPITATION ACROSS OUR CWA MONDAY AFTERNOON AND EVENING. HAVE ONLY BUMPED POPS UP TO 14 PERCENT FOR NOW, AND WILL LET LATER SHIFTS DECIDE IF ANY HIGHER POPS ARE NEEDED. I WOULD HATE TO SPOIL HOLIDAY CAMPERS/TRAVELERS AT THIS TIME. NEXT WEDNESDAY, DAY 8, SEEMS A SIMILAR SITUATION TO THIS NEXT FRIDAY, WITH AN UPPER WAVE SLIDING THROUGH THE NORTHERN PLAINS AND DRAGGING A LOBE OF UPPER INSTABILITY THROUGH NORTH CENTRAL KANSAS. HAVE PLACED 18 PERCENT POPS IN OUR NORTHERN 6 COUNTIES AND WENT WITH TRW- FOR PRECIP TYPE WEDNESDAY. TEMPERATURES WILL STAY THE SAME, BASICALLY WARM FROM MONDAY ONWARD. && .AVIATION... THE STRATUS CLOUDS HAVE BEEN QUICKLY ERODING AS WARM AIR INVADES FROM THE SOUTH. THERE WILL BE STRONG AND VARYING WINDS NEAR ANY THUNDERSTORM AS IT APPROACHES A TAF SITE. SINCE IT DIFFICULT TO PIN DOWN THE TIME A STORM WILL HIT A TAF SITE, WENT WITH MY BEST GUESS ON TIMING, BASICALLY FROM 23Z-03Z. AFTER 03Z, CONVECTION WILL HAVE MOVED EAST OF OUR FORECAST AREA AND VFR CONDITIONS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 66 47 74 / 50 60 10 0 GCK 56 65 46 75 / 40 70 10 0 EHA 54 70 46 84 / 20 10 0 0 LBL 56 71 47 80 / 30 20 0 0 HYS 57 63 47 71 / 80 70 10 0 P28 61 72 52 74 / 80 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN36/12/12
Hazardous weather outlook, May 24, 9:27 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 927 AM CDT TUE MAY 24 2011 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 927 AM CDT TUE MAY 24 2011 /827 AM MDT TUE MAY 24 2011/ ...HIGH RISK FOR TORNADOES AND LARGE HAIL THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SIGNIFICANT CHANCE FOR STRONG STORMS WITH HAIL UP TO TENNIS-BALL SIZE OR LARGER, AND FOR DANGEROUS TORNADOES, AFTER 4 PM CDT TODAY, EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND. THIS HIGH RISK AREA WILL SHIFT SLIGHTLY EASTWARD DURING THE LATE AFTERNOON, TO EAST OF A LINE FROM HAYS TO KINSLEY TO COLDWATER. AS A SURFACE LOW ADVANCES EAST THROUGH SOUTHWEST KANSAS, A DRY LINE WILL PLUNGE EAST INTO CENTRAL KANSAS THIS AFTERNOON, STRONG SOUTHEAST WINDS WILL SHIFT MORE EAST-SOUTHEAST AHEAD OF THE DRY LINE, INCREASING THE DANGER OF SEVERE STORMS AND TORNADO FORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY AS AN UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS WESTERN KANSAS. THE MAIN HAZARD FOR THESE STORMS ON WEDNESDAY WILL BE CLOUD TO GROUND LIGHTNING. IN ADDITION STRONG NORTHWESTERLY TO NORTHERLY WINDS WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH EARLY FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE REQUIRED AFTER 4 PM CDT EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Local storm report, May 24, 5:53 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL ENE ALEXANDER 38.47N 99.55W
05/24/2011 E1.75 INCH RUSH KS TRAINED SPOTTER
&&
GERARDLocal storm report, May 24, 6:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD 3 SSE ROZEL 38.15N 99.38W
05/24/2011 PAWNEE KS TRAINED SPOTTER
0614 PM HAIL 4 E ROZEL 38.19N 99.33W
05/24/2011 E0.88 INCH PAWNEE KS TRAINED SPOTTER
&&
MBLocal storm report, May 24, 6:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG S LA CROSSE 38.53N 99.31W
05/24/2011 RUSH KS TRAINED SPOTTER
A ROOF WAS BLOWN FROM A BUILDING AND POWER POLES WERE
BLOWN DOWN IN LACROSSE.
&&
MBLocal storm report, May 24, 6:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL ALEXANDER 38.47N 99.55W
05/24/2011 M2.75 INCH RUSH KS PUBLIC
&&
KSUGDENLocal storm report, May 24, 7:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 9 SSE LA CROSSE 38.41N 99.25W
05/24/2011 E1.75 INCH RUSH KS PUBLIC
&&
BURKELocal storm report, May 24, 7:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 9 SSE LA CROSSE 38.41N 99.25W
05/24/2011 E1.75 INCH RUSH KS PUBLIC
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:14 AM CDT | High Wind Warning | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 10 more | 9 hr |
| May 25, 1:14 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.